News & Opinionn

 

Early Weight Gain on Antidepressants Predicts Later Weight Gain

 

By Jonathan Block

August 15, 2018

Early Weight Gain on Antidepressants Predicts Later Weight Gain

People taking antidepressants who gain weight a month after starting treatment are more likely to put on even more extra pounds as they continue to take the medication.

Weight gain is a common side effect with many antidepressants, especially SSRIs (selective serotonin reuptake inhibitors), one of the most popular antidepressant classes prescribed. It also leads many people to stop taking an antidepressant.

Researchers looked at 260 people who were not overweight and were diagnosed with major depressive disorder. At the start of the trial, they began taking an antidepressant. They were examined again for weight gain after 1, 3 and 6 months.

Results, published in the Journal of Affective Disorders, found that after 3 months, 12.4% of participants became overweight. After 6 months, 21.1% were. Patients that had a weight gain of at least 3% after 1 month were much more likely to have a weight gain of at least 15% after 3 months compared to those who didn’t have the early weight gain.

Researchers noted that weight gain of at least 3% after the first month of antidepressant treatment was the best predictor of more significant weight gain after 3 months and 6 months of treatment.

Average: 0
Jonathan Block
Jonathan Block

Jonathan Block is MedShadow’s content editor. He has previously worked for Psychiatry Advisor, Modern Healthcare, Health Reform Week and The Pink Sheet.

 

Last updated: August 15, 2018